Statins Can Make Women Aggressive and Irritable
WOMEN'S CARE

Statins Can Make Women Aggressive and Irritable

By Sherry Baker @SherryNewsViews
 | 
October 05, 2015

Cholesterol-lowering drugs may lower aggression in men but trigger it in women.

Cholesterol, the waxy substance produced by the liver, is critical to the normal function of all cells in the body. But when there’s too much of it in your blood, cholesterol can form into artery-clogging plaque — and that raises the risk for heart attack and stroke. While diet and exercise can successfully reduce cholesterol for many people, it often takes drugs known as statins to substantially lower cholesterol levels — especially the “bad” kind, known as LDL.

Statins are the only cholesterol-lowering drugs directly associated with reducing the risk of having heart attack and stroke, according to the American Heart Association (AHA). So it’s no wonder millions of Americans are now prescribed these medications.

Despite the good news about statins, they can cause side effects. Most are mild and frequently go away as your body adjusts to the drugs, the AHA notes. However, that’s not always the case.

Rare muscle problems, liver abnormalities and memory loss have been reported. The Food and Drug Administration (FDA) has also warned that people taking statins may have an increased risk of type 2 diabetes.

Now another side effect involving changes in mood and behavior has been linked to these popular prescription medications, too. A study by researchers from the University of California San Diego (UCSD) suggests statins can spark irritability and aggressiveness — especially in women. (Heart disease, in general, can be a frustrating problem for many women.)

“Many studies have linked low cholesterol to increased risk of violent actions and death from violence, defined as death from suicide, accident and homicide,” said Beatrice A. Golomb, MD, PhD, who headed the UCSD research. “There have been reports of some individuals reproducibly developing irritability or aggression when placed on statins.”

To find out if statins actually do trigger aggression, Golomb and her colleagues gave more than 1,000 adult men and postmenopausal women either a statin drug (simvastatin or pravastatin) or a placebo for six months. The study was double-blind, meaning that neither the study volunteers nor the researchers knew who was receiving a real statin and who was taking an inactive pill.

Researchers measured testosterone levels and documented sleep problems and aggressive behaviors before and after treatment with statins or placebos. After six months, the researchers found an increase in aggressive behavior in postmenopausal women taking the cholesterol-lowering drugs, especially for those over age 45. What’s more, the increase in aggression (compared to placebo) was most dramatic in the female research subjects who began the study with the lowest aggressive behavior.

When it came to the men, there was a significant decline in aggressive behavior — with a few exceptions. Three men who took statins demonstrated pronounced increases in aggression.

“Changes in testosterone and in sleep problems on simvastatin each significantly predicted changes in aggression,” Golomb explained. “A larger drop in testosterone on simvastatin was linked, on average, to a greater drop in aggression. A greater rise in sleep problems on simvastatin was significantly linked to a greater rise in aggression.”

The disturbed sleep is likely the explanation for the rise in aggression involving the few male research subjects who became extremely irritable. “The two men with the biggest aggression increases were both on simvastatin, and both had developed ‘much worse’ sleep problems on the statin,” Golomb said.

Scientists haven’t pinpointed exactly how statins can impact behavior. Some researchers have previously questioned if lowering cholesterol levels with the drugs triggers aggression by reducing levels of the neurotransmitter serotonin in the brain. However, the UCSD study found serotonin levels didn’t predict changes in behavior. Changes in testosterone and sleep patterns for those on simvastatin appeared to be the key factors associated with irritability. Golomb noted oxidative stress and cell energy affected by statins could also play a role.

For now, she said, the take away message is that statins don’t affect all people the same. “Either men or women can experience increased aggression on statins, but in men the typical effect is reduction,” Golomb concluded.

If you believe you are experiencing any side effects from statins, including aggressive behavior, don’t stop taking your medication without talking to your healthcare provider. You may need to try another type of statin. Changing the dosage might help, too. 

Updated:

October 05, 2015

Reviewed By:

Christopher Nystuen, MD, MBA

Easy access to health records and personalized content.